Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2004, 7:04 PM MDT for Pondera County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 7:04 PM MDT (01:04 UTC)
- Expired
- Jul 10, 2004, 7:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Pondera County, MT
The radar
The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 110104 SVRTFX MTC073-110130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 703 PM MDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA * UNTIL 730 PM MDT * AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...OR HAIL OF ABOUT ONE INCH IN DIAMETER. THIS STORM WAS LOCATED 9 MILES WEST OF VALIER...OR ABOUT 24 MILES WEST OF CONRAD...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VALIER BY 720 PM MDT THIS STORM HAS A HISTORY OF PRODUCING HEAVY RAINFALL AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4830 11257 4819 11236 4832 11213 4846 11238 $$ COULSTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:53 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 10, 2:53 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
253 PM MDT SAT JUL 10 2004
.DISCUSSION...SEVERE THUNDERSTORM WATCH FOR ALL OUR ZONES EXCEPT THE
NORTHERN TIER UNTIL 8 PM TONIGHT. HAVE HAD SEVERAL REPORTS OF 1/2
INCH HAIL IN HELENA VALLEY. STILL EXPECT SOME STRONG GUSTY WINDS TO
BE WITH THE THUNDERSTORMS. UPPER LEVEL LOW STILL MOVING TOWARDS
MONTANA AS SURFACE COLD FRONT TO MOVE THROUGH AREA TONIGHT THROUGH
SUNDAY MORNING. EXPECT SHOWERS TO LINGER OVER AREA SUNDAY WITH
UPPER LEVEL RIDGE TO BUILD BACK OVER AREA ON MONDAY AND TUESDAY.
WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE RIDGE CONTINUES OVER AREA
WITH WEAK IMPULSES MOVING THROUGH RIDGE TO KEEP THE AREA MAINLY
DRY...EXCEPT ISOLATED OVER THE SOUTHWEST MOUNTAINS WEDNESDAY AND
THURSDAY. SHOULD SEE A LITTLE COOLING ON FRIDAY AS A PACIFIC COLD
FRONT PASSES THROUGH AREA. LITTLE TEMPERATURE CHANGE ON SATURDAY
WITH SEASONAL VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BU 052/081 047/083 054 07610
BBUUB 087/056 088/057 092/054 088/054 085 00220000000
CTB BU 050/076 044/080 053 07510
BBUBB 084/053 088/055 090/053 086/053 081 00220000000
HLN BU 058/086 054/088 055 07311
BBUUB 090/057 092/059 092/058 089/055 087 022210-1---
BZN BU 051/084 048/086 052 07321
BBUUU 088/052 090/053 091/052 087/052 086 -222000-000
WEY BB 039/075 037/077 046 0722-
BBBBU 080/048 081/049 083/046 079/046 078 22220-0--00
DLN BU 048/082 047/086 051 07321
BBBBB 087/052 089/054 090/051 086/051 085 1222--11--0
HVR BU 057/084 049/085 057 07630
BUUBB 089/058 090/059 092/059 089/057 087 00220000110
LWT BU 055/081 046/081 055 07520
BBUUB 086/055 087/057 091/057 087/055 087 00220000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH TIL 02Z FOR MTZ008 AND FOR
MTZ012>015...MTZ048>055.
&&Hazardous weather outlook, Jul 10, 2:31 PM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 231 PM MDT SAT JUL 10 2004 MTZ008-012>015-048>055-111105- BEAVERHEAD-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- CHOUTEAU-EASTERN TETON-FERGUS-GALLATIN-JEFFERSON-JUDITH BASIN- MADISON-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT- 231 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND CENTRAL MONTANA THROUGH 8 PM MDT TONIGHT. THE MAIN THREAT FROM SEVERE THUNDERSTORMS IN THIS AREA WILL BE STRONG GUSTY WINDS AND LARGE HAIL...BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE. A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS OVER THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-044>047-111105- BLAINE-EASTERN GLACIER-EASTERN PONDERA-HILL-LIBERTY- NORTHERN ROCKY MOUNTAIN FRONT-TOOLE- 231 PM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA .DAY ONE...TODAY A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS OVER THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND LARGE HAIL... BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 10, 2:17 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS
0117 PM HAIL 3 W CLANCY 47.47N 111.31W
07/10/2004 0.25 INCH JEFFERSON MT TRAINED SPOTTER
HEAVY RAIN AND LOTS OF SMALL HAIL
0117 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT PUBLIC
PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN
0120 PM HAIL HELENA 46.60N 112.02W
07/10/2004 1.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
REPORTED IN DOWNTOWN HELENA
0120 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN
0125 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.50 INCH LEWIS AND CLARK MT NWS EMPLOYEE
REPORTED BY MET IN DOWNTOWN HWLENA
&&
RHPLocal storm report, Jul 10, 5:05 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT PUBLIC
HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS
0117 PM HAIL 3 W CLANCY 47.47N 111.31W
07/10/2004 0.25 INCH JEFFERSON MT TRAINED SPOTTER
HEAVY RAIN AND LOTS OF SMALL HAIL
0117 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT PUBLIC
PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN
0120 PM HAIL HELENA 46.60N 112.02W
07/10/2004 1.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
REPORTED IN DOWNTOWN HELENA
0120 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN
0125 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.50 INCH LEWIS AND CLARK MT NWS EMPLOYEE
REPORTED BY MET IN DOWNTOWN HELENA
0440 PM HAIL 15 SW UTICA 46.81N 110.32W
07/10/2004 0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
1/2 INCH DIAMETER HAIL REPORTED AT SAPPHIRE VILLAGE
&&
RHPLocal storm report, Jul 10, 5:11 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL HELENA 46.60N 112.02W
07/10/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
3/8 INCH HAIL REPORTED
0413 PM HAIL 3 N DILLON 45.26N 112.63W
07/10/2004 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
RECIEVED .08 RAIN
0413 PM HAIL 3 N DILLON 45.26N 112.63W
07/10/2004 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
.08 INCHES OF RAIN
&&
RHPSpecial weather statement, Jul 10, 6:10 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 610 PM MDT SAT JUL 10 2004 MTZ008-015-055-110200- BEAVERHEAD-GALLATIN-MADISON- 610 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...GALLATIN AND MADISON COUNTIES HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED. MTZ012>014-048>054-110200- BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN TETON-FERGUS-JEFFERSON-JUDITH BASIN-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT- 610 PM MDT SAT JUL 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR BROADWATER...CASCADE...CHOUTEAU...FERGUS...JEFFERSON...JUDITH BASIN...LEWIS AND CLARK...MEAGHER AND TETON COUNTIES. NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:40 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 50 min |
| Jul 11, 4:47 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.